Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Pharmacy and Medications

Side Effects of Prozac and Lamictal

06/27/2011

Question:

I have gained 9 pounds since starting Prozac 2 months ago. No other aspect of my life has changed. Also, I have had significant hair loss and thinning since being on Lamictal for 2 yrs. I went through menopause yrs ago (am now 56)& was already aging & dealing w/ depression & stress for many yrs before this happened. Don`t know if it might be hereditary since I`m adopted. Just seems that there is a correlation in the timing of the hair loss & starting Lamictal. Have you heard of either of these problems? Thank you!

Answer:

Prozac is a brand name of fluoxetine. Weight gain is a possible side effect of almost all antidepressant medications. However, fluoxetine is more likely to cause weight loss than weight gain. Discuss your concerns with your doctor. He/she may wish to change the dose or switch to a different medication. It is important that you do not stop taking the medication before speaking with your doctor.

Lamictal is a brand name of Lamotrigine. Hair loss is not usually associated with lamotrigine use. However, this side effect has been reported rarely. Your hair loss is most likely hereditary or due to menopause. Let your doctor know about your concerns. He/she may wish to look further into this problem or switch you to a different medication.

For more information:

Go to the Pharmacy and Medications health topic, where you can:

Response by:

Robert James Goetz, PharmD, DABAT
Assistant Professor of Pharmacy Practice
College of Medicine
University of Cincinnati